Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 37, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 2, 2017, 1:52 AM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 1:52 AM MDT (07:52 UTC)
- Expired
- Aug 2, 2017, 4:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Hidalgo County, NM, Luna County, NM
The radar
The El Paso radar (KEPZ), 111 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 7.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WGUS54 KEPZ 020752
FFWEPZ
NMC017-023-029-021045-
/O.NEW.KEPZ.FF.W.0037.170802T0752Z-170802T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
152 AM MDT WED AUG 2 2017
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
South central Grant County in south central New Mexico...
Southern Luna County in south central New Mexico...
Southeastern Hidalgo County in southwestern New Mexico...
* Until 445 AM MDT
* At 149 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain of 2 to 4 inches in the last few hours. More moderate
to heavy rain is moving into the area around Columbus. Flash
flooding is expected to begin shortly. Travel along State Highway
9 in Luna and southern Grant County is discouraged as many low
water crossing will be filled with water for the next few hours.
* Some locations that will experience flooding include...
Columbus...
Hachita...
and Hermanas.
LAT...LON 3199 10730 3178 10730 3178 10821 3177 10821
3177 10839 3197 10840
$$
TSB1 follow-up statement
892
WGUS74 KEPZ 021043
FFSEPZ
Flash Flood Statement
National Weather Service El Paso TX
443 AM MDT WED AUG 2 2017
NMC017-023-029-021051-
/O.EXP.KEPZ.FF.W.0037.000000T0000Z-170802T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-Luna NM-Hidalgo NM-
443 AM MDT WED AUG 2 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRANT...SOUTHERN LUNA
AND SOUTHEASTERN HIDALGO COUNTIES WILL EXPIRE AT 445 AM MDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Motorists on State Highway 9 should still be careful
of water lingering in area low water crossings and water that is
ponded on the roads and sides of the roads.
.
LAT...LON 3199 10730 3178 10730 3178 10821 3177 10821
3177 10839 3197 10840
$$
TSBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:11 PM MDT, 10 hours 41 minutes earlier.
Area forecast discussion, Aug 1, 3:11 PM MDT, 10 hours 41 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 311 PM MDT Tue Aug 1 2017 .SYNOPSIS... Drier air was beginning to move into the region and this will help reduce our rain chances for Wednesday and Thursday. For Friday and into the weekend we will see more moisture and higher rain chances back in the forecast. For the first of next week, we will continue to see a chance for rain. Our high temperatures over the next seven days will be near or a little below average. && .DISCUSSION... After many locations saw half an inch of rain or more in the last 24 hours, we are seeing less activity today than yesterday and it looks like we will see even less coverage of thunderstorms on Wednesday and Thursday. Currently an the upper level ridge is settled over Nevada and the circulation around the high was beginning to push the deeper moisture into Arizona and in its place drier air was moving in. We will still see a chance for thunderstorms tonight, but the best chances for rain will be west of the Continental Divide. On Wednesday and Thursday we will only see isolated thunderstorms. Both the GFS and NAM remove all the rain chances from the forecast, but considering we are in the heart of monsoon season I went ahead and left a mention of a slight chance for rain both days. On Friday another front from the east will push into the region. Previous model runs had the front generating a lot of precipitation, but the current run of the GFS has backed off some what on that solution. The ECMWF is still pretty bullish on our rain chances though. The forecast for the weekend will be similar to Friday's forecast with isolated lowland and scattered mountain thunderstorms each day. For the first of next week, both the GFS and ECMWF show that the Bermuda high to our east will help push moisture back into the region from the south. The current run of the GFS has some pretty high atmospheric moisture values and that could lead to a fresh round of heavy rains and flash flooding. Temperatures over the next seven days will continue to run at or a few degrees below average. && .AVIATION...Valid 02/00Z-03/00Z...ISOLD MTN TSRAGS/WND VRB25G45KT/CIGS 060-100 MSL/VSBY 2-4 SM THRU 02Z. ISOLD lowland TSRAGS/WND VRB30G50KT/CIGS 100-140 MSL/VSBY 2-4 SM THRU 04Z. SCT activity expected for the NM bootheel through 06Z. Sky FEW-SCT070- 110 SCT150-190 SCT300-400 outside storms. Circulation around high pressure aloft over the great basin...will continue to slowly drive storms north to south over southern New overnight and Wednesday...while transporting relatively drier continental air over the region starting later this evening. This will restrict storm coverage to mainly over higher elevations in the Gila region... Sacramento Mtns and NM bootheel on Wed....where ISOLD-SCT TSRAGS/WND VRB35G55KT/CIGS 060-100 MSL/VSBY 2-4SM are expected 18Z - end of pd. && .FIRE WEATHER... The rest of this afternoon will be a bit more on the quiet side compared to yesterday with storm activity...as relatively drier continental air moves in from the northeast Wednesday afternoon and reduces NM and far west TX storm coverage Thursday. Scattered to numerous storms could return starting Friday...as another back door cold frontal boundary remains forecast to move in Thursday evening. Flash flooding and high winds remain the main threats with storms through the work week. Circulation around building high pressure aloft over the great basin...will slowly drive storms from north to south. This pattern will exacerbate the wind threat particularly for the Rio Grande valley and Tularosa basin especially late day/early evng...where channeling from terrain effects could further strengthen outflow winds. Little change with min RH trends is expected...except for northern zones on Wednesday...where values will roughly 10-20 percent. Thursday will see values fall another 5-10 percent. && .PRELIMINARY POINT TEMPS/POPS... El Paso 71 91 70 93 / 20 10 20 0 Sierra Blanca 68 87 66 88 / 30 10 10 0 Las Cruces 69 89 67 91 / 30 10 20 10 Alamogordo 68 89 66 90 / 20 10 20 10 Cloudcroft 51 69 50 69 / 20 10 20 20 Truth or Consequences 68 90 67 91 / 20 10 20 20 Silver City 63 84 61 84 / 30 40 20 30 Deming 69 90 66 91 / 40 10 20 20 Lordsburg 69 90 67 90 / 50 40 20 30 West El Paso Metro 71 90 69 92 / 30 10 20 0 Dell City 69 90 66 91 / 20 10 10 10 Fort Hancock 72 91 70 92 / 30 10 20 0 Loma Linda 65 84 64 85 / 20 10 20 10 Fabens 72 91 70 92 / 30 10 20 0 Santa Teresa 70 90 69 92 / 30 10 20 0 White Sands HQ 70 90 68 91 / 20 10 20 10 Jornada Range 68 90 66 91 / 20 10 20 10 Hatch 68 92 67 93 / 20 10 20 20 Columbus 70 90 68 91 / 50 10 20 0 Orogrande 70 90 67 92 / 20 10 20 10 Mayhill 56 77 54 79 / 20 10 20 20 Mescalero 56 78 55 79 / 20 10 20 20 Timberon 56 76 55 77 / 20 10 20 20 Winston 60 84 59 84 / 30 10 20 30 Hillsboro 65 88 64 88 / 30 10 20 30 Spaceport 67 90 66 91 / 20 10 10 20 Lake Roberts 59 83 57 83 / 30 30 20 30 Hurley 64 85 62 86 / 30 30 20 30 Cliff 65 90 63 90 / 40 40 20 30 Mule Creek 65 87 64 87 / 50 40 20 40 Faywood 64 86 62 87 / 30 20 20 30 Animas 69 89 67 89 / 40 40 20 30 Hachita 67 89 66 90 / 50 30 20 20 Antelope Wells 67 89 66 88 / 50 20 20 30 Cloverdale 66 85 64 84 / 50 50 20 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Brice/Tripoli
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:44 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 2 hr |
| Aug 1, 11:43 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Aug 2, 12:47 AM MDT | Areal Flood Advisory | EPZ | Luna | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.